A study finds that certain pain relievers may promote Clostridium difficile infection. The results may help improve the management of the condition and its symptoms.
Clostridium difficile, also called C. difficile or C. diff, is a bacterium that causes inflammation of the colon.
This health condition commonly affects older adults in hospitals, and it often occurs after the use of antibiotic medications.
According to the Centers for Disease Control and Prevention, C. difficile led to almost half a million infections among patients in the United States in a single year.
More than 80 percent of these deaths occurred among people aged 65 years or older.
The medical community considers C. difficile to be a major cause of infectious disease death in the U.S. and the most common microbial cause of healthcare-associated infections in hospitals.
The excess healthcare costs of this condition can reach almost $5 billion each year for acute care facilities alone.
People who receive treatment with antibiotics have a higher risk of developing C. difficile because these drugs affect the natural flora of the gut.
The results of a new study that features in the journal mBio provide evidence of the connection between C. difficile and NSAIDs. Researchers from Vanderbilt University in Nashville, TN led the research in collaboration with scientists at the University of Michigan and the University of Arizona.
The researchers conducted the study using mice that they had infected with C. difficile. They divided the mice into two groups and treated one of the groups with an NSAID called indomethacin prior to infection.
At the end of the observation period, about 20 percent of the mice in the treatment group were still alive, while about 80 percent of the group that did not receive the NSAID had survived.
Looking at the results of the study in mice, the researchers determined that even brief exposure to the NSAID prior to C. difficile inoculation increased the severity of the infection and reduced the chances of survival.
Further analysis revealed that the NSAID also altered the microorganisms that live in the digestive tract, called the gut microbiota. Additionally, this drug depleted the production of prostaglandins, which are hormone-like substances that play a crucial role in gastrointestinal health.
“We are always trying to think of modifiable risk factors for the disease,” says David Aronoff, a microbiologist and infectious diseases expert at Vanderbilt University and the study leader.
The team concluded that NSAIDs impair the immune response of the intestine. Although indomethacin was the only NSAID that the study tested, Aronoff believes that the findings might also be valid for common NSAIDs, such as ibuprofen and aspirin, because they have similar biological mechanisms.
“Ultimately, these new results might guide how we treat people with C. diff, particularly with pain management. Right now, it’s too early for our results to guide clinical care, but they should be a stimulus for future studies,” concludes Aronoff.